Winter Weather, Southern Berkshire
- When
- December 14, 10:00 AM EST to December 15, 9:00 AM EST
- Where
- Southern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
An area of low pressure moved across the Ohio Valley towards western New York on Saturday, December 14th. At the same time, another area of low pressure began to develop over the mid-Atlantic coast late in the day and rapidly strengthened overnight as it moved up the eastern seaboard.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An area of low pressure moved across the Ohio Valley towards western New York on Saturday, December 14th. At the same time, another area of low pressure began to develop over the mid-Atlantic coast late in the day and rapidly strengthened overnight as it moved up the eastern seaboard. This storm was located off the coast of New England during the day on Sunday, December 15th.
As a result, snow slowly spread from southwest to northeast during the day on December 14th. With a cold and dry airmass in place, the snow was initially light in intensity and little accumulation occurred during the day.
However, as the secondary low began to rapidly develop, a steadier and heavier snowfall moved across the region during the evening hours and into the overnight. Snow fell at rates in excess of one inch per hour over much of the region. During the overnight hours, some sleet mixed in with the snow, especially across southern parts of Berkshire County.
The bulk of the accumulating snow was finished by the late overnight hours, but light snow showers and flurries continued into the mid-morning hours. By the end of the storm, snowfall amounts ranged from nearly around 6 inches in Pittsfield to about 11 inches in Adams.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 14, 8:21 AM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
821 AM EST SAT DEC 14 2013
.SYNOPSIS...
ARCTIC HIGH PRESSURE SITUATED ACROSS THE SAINT LAWRENCE VALLEY
HAS USHERED IN A VERY COLD AND DRY AIR MASS INTO THE REGION.
MEANWHILE A COMPLEX WINTER STORM IS TAKING SHAPE ACROSS THE
CENTER OF THE NATION AND WILL TRACK TOWARD NEW ENGLAND TONIGHT.
THIS WILL SPREAD AN ACCUMULATING SNOW ACROSS MOST OF THE REGION.
THIS STORM WILL DEPART BY SUNDAY AFTERNOON WITH SLOW IMPROVEMENTS
TO OUR WEATHER EXPECTED.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INCREASED POPS ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA.
LIGHT SNOW IS OCCURRING ACROSS THE SOUTHEASTERN CATSKILLS...MID
HUDSON VALLEY AND LITCHFIELD COUNTY. RADAR RETURNS LOOK WEAK HOWEVER
METARS SHOW VISIBILITIES UNDER 3 MILES AND SOME UNDER 1 MILE.
ALSO ADJUSTED POPS SOME AS THE DAY PROGRESSES BRINGING CHANCES FOR
SNOW NORTHWARD THROUGH DAY. LATEST 06Z GUIDANCE AND HOURLY
RUC/HRRR CONTINUE ALONG THE SAME FORECAST THOUGHTS WITH WAA
ISENTROPIC LIFT EVOLVING ALONG A TIGHTENING BAROCLINIC ZONE ALONG
AND JUST NORTH OF THE NY STATE LINE. QPF/S CONTINUE TO SHOW A
SLIGHT INCREASE FROM PREVIOUS RUNS SO WE MADE SLIGHT ADJUSTMENTS
TO THE SNOWFALL FORECAST TODAY.
H2O VAPOR LOOP REVEALS OUR MAIN INGREDIENT FOR OUR WINTER STORM
WAS MOVING INTO THE TENNESSEE VALLEY. A STRENGTHENING UPPER JET IS
UNDERWAY ACROSS THE SOUTHERN CONUS PER SATELLITE WIND ESTIMATES
AND HOURLY RUC ANALYSIS WITH ANOTHER UPPER JET SEGMENT ACROSS THE
UPPER GREAT LAKES REGION. THIS NORTHERN PORTION OF THE JET IS
EXPECTED TO REMAIN CYCLONIC IN NATURE WHICH SUGGESTS THIS UPPER
LOW MAY TRACK A LITTLE FURTHER WEST AND HANGING ONTO THE INITIAL
SURFACE LOW LONGER BEFORE THE TRANSFER OCCURS OFF THE MID ATLANTIC
COAST. BROAD ISENTROPIC LIFT IN ADVANCE OF THESE FEATURES WAS
UNDERWAY ACROSS THE NY/PA BORDER AS BAROCLINICITY WAS INCREASING
JUST NORTH OF THE ARCTIC BOUNDARY. PER EXPERIMENTAL REFLECTIVITY
FORECASTS FROM A VARIETY OF MESOSCALE MODELS...ALONG WITH THE DRY
AIR IN PLACE...IT MAY TAKE MOST OF THE MORNING TO SATURATE THE
LOWER LEVELS FOR SNOW TO REACH THE GROUND /VIRGA/ NORTH OF I90 AS
LOW LEVEL AGEOSTROPIC FLOW REMAINS IN PLACE /MAGNITUDE IS NOT THAT
STRONG BUT IS VERY PERSISTENT/. USED A BLENDED APPROACH FOR HIGH
TEMPERATURES TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
WINTER STORM WARNING IN EFFECT FOR THE ENTIRE REGION...
PREVIOUS DISCUSSIONS HAVE DONE AN EXCELLENT JOB WITH THE
METEOROLOGICAL PARAMETERS SETTING UP FOR THIS FIRST WIDESPREAD
SIGNIFICANT WINTER EVENT FOR THE REGION. 00Z GUIDANCE ALONG WITH THE
RECENT ARRIVAL OF THE 06Z NAM/GFS CONTINUE TO INCREASE QPF AMOUNTS
ALONG WITH ENHANCED FGEN BANDS SEEN IN THE H850-H700 LAYER PER
PREVIOUS CSTAR RESEARCH. THESE BANDS ARE PROGGED TO BE A LITTLE
FURTHER NORTH AND PER COORDINATION FROM WPC AND SURROUNDING
WFOS...WE WILL UPGRADE THE ADVISORY AREA AND EXTEND THE WARNING
ACROSS THE ENTIRE CWFA. IT WILL BE CLOSE PER THE DEFINITION OF 7
IN 12HRS OR 9 IN 24HRS BUT WITH A HIGH IMPACT WIDESPREAD EVENT
THE WARNING WAS EXPANDED. AS WARM ADVECTION OCCURS IN THE THERMAL
PROFILES...SOME OF THE PRECIP ACROSS DUTCHESS AND LITCHFIELD
COUNTIES WILL MIX WITH SLEET AND FREEZING RAIN LATE TONIGHT. ICE
ACCUMULATIONS UP TO TWO TENTHS OF AN INCH ARE POSSIBLE BEFORE THE
WARM AIR AT THE SURFACE ARRIVES TO RESULT IN A CHANGEOVER TO
MAINLY RAIN/RAIN SHOWERS LATER SUNDAY MORNING. SO TEMPERATURES
WILL BE STEADY TO SLOWLY RISING OVERNIGHT AS WE WILL SHOW A NON-
DIURNAL TEMPERATURE TREND OVERNIGHT.
THE OTHER COMPLICATED FACTOR TO THIS WILL BE TRANSITIONING
SNOW TO LIQUID RATIOS AS WE SHOULD INITIALLY BE RATHER HIGH WITH
15:1 RATIO THEN GRADUALLY DROPPING TOWARD CLIMATOLOGY OF 12:1 FOR
MOST OF THE REGION AND EVENTUALLY TOWARD 10:1 TOWARD SUNRISE
SUNDAY. THE CROSS SECTIONS NOW REVEAL WE WILL INDEED SEE THE BEST
LIFT OCCUR IN THE BEST DENDRITIC SNOW GROWTH REGION WHICH ALONG
WITH FGEN BANDS TO ENHANCE SNOWFALL RATES. IN FACT...D-THETA/DZ
SUGGESTS THE SMALL POTENTIAL FOR CONVECTIVE ELEMENTS BETWEEN 06Z-
12Z SUNDAY AND AS THE SECONDARY LOW DEVELOPS OFF THE NJ
COAST...THE DUCT FUNCTION POINTS TOWARD THE POTENTIAL FOR A
GRAVITY WAVE/S/.
PRECIP SHADOW IS INDEED STILL PLAUSIBLE TOO AS LOW-MID LEVEL EAST-
SOUTHEAST WINDS INCREASE SUGGESTING PRECIP SHADOW DOWNWIND OF THE
BERKS-TACONICS AND THE GREENS INTO PORTIONS OF WASHINGTON COUNTY.
THIS STORM DEEPENS SUNDAY AS IT TRACKS THROUGH THE SOUTHERN
PORTIONS OF THE GULF OF MAINE WITH DEFORMATION SNOW AXIS ACROSS
PORTIONS OF THE DACKS. WIND GUSTS WILL LIKELY INCREASE TOO WHICH
WILL RESULT IN SOME BLOWING AND DRIFTING OF THE SNOW.
FURTHERMORE...WIND CHILLS WILL LIKELY DIP WELL BELOW ZERO ACROSS
THE DACKS AS WE MAY NEED HEADLINES FOR THIS IN FUTURE FORECASTS.
SNOW WILL TAPER OFF THROUGH THE DAYLIGHT HOURS SUNDAY WITH SOME
LAKE RESPONSE SUNDAY NIGHT INTO PORTIONS OF THE DACKS...WESTERN
MOHAWK VALLEY AND CATSKILLS.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
BEHIND THE DEPARTING WINTER STORM...HIGH PRESSURE WILL MOVE OVER
THE REGION FOR MONDAY. WITH A COLD NW FLOW IN PLACE...MAX TEMPS
WILL BE BELOW NORMAL...WITH TEENS TO MID 20S ACROSS THE REGION.
VERY COLD TEMP WILL CONTINUE INTO MONDAY NIGHT WITH SINGLE DIGITS
OVER MUCH OF THE AREA. SOME BELOW ZERO READINGS WILL OCCUR ACROSS
THE ADIRONDACKS AND GREEN MOUNTAINS.
CLOUDS WILL BEGIN TO INCREASE LATE MONDAY NIGHT...WITH A SLIGHT CHC
FOR SOME SNOW SHOWERS...AS A CLIPPER SYSTEM BEGINS TO APPROACH FROM
THE GREAT LAKES. THIS WEAK SYSTEM WILL BE QUITE MOISTURE STARVED.
STILL...THERE IS A CHANCE FOR SOME LIGHT SNOW ACROSS THE REGION FOR
TUESDAY INTO TUESDAY NIGHT AS THIS SYSTEM TRACKS ACROSS THE AREA.
ANY QPF LOOKS RATHER LIGHT...AND SNOWFALL WILL ONLY BE AN INCH OR
TWO FOR MOST PLACES. MAX TEMPS WILL CONTINUE TO BE CHILLY ON TUESDAY
WITH 20S OVER MUCH OF THE AREA...AND TEENS TO LOW 20S FOR TUESDAY
NIGHT.
SOME LAKE EFFECT SNOW WILL OCCUR ACROSS THE WESTERN ADIRONDACKS AND
WESTERN MOHAWK VALLEY BEHIND THIS CLIPPER SYSTEM FOR WED INTO WED
NIGHT. OTHERWISE...IT LOOKS DRY OVER MUCH OF THE AREA. TEMPS ON WED
WILL BE A LITTLE WARMER THAN RECENT DAYS...WITH MID 20S TO MID 30S.
HOWEVER...A REINFORCING SHOT OF COLD AIR LOOKS TO ARRIVE ON WED
NIGHT...WITH TEENS FOR THE AREA...AND TEMPS BACK INTO THE 20S FOR
THURSDAY.
THIS COLD SHOT LOOKS TO BE SHORT LIVED...AS HIGH PRESSURE QUICKLY
PASSES OVER THE AREA...AND THE PATTERN BEGINS TO SHIFT SOMEWHAT.
WHILE IT WILL BE DRY FOR THURSDAY...THE OVERALL FLOW STARTS TO
BECOME MORE OUT OF THE SW BOTH AT THE LOW LEVELS AND ALOFT. THIS
WILL TRANSPORT MUCH WARMER AND MORE MOIST AIR INTO THE REGION FOR
THE LATE WEEK PERIOD. MAX TEMPS LOOK TO REACH INTO THE 40S FOR
VALLEY AREAS BY FRIDAY. ALTHOUGH IT/S STILL RATHER FAR OUT IN
TIME...AN APPROACHING SLOW MOVING FRONTAL BOUNDARY LOOKS TO BRING A
PERIOD OF PLAIN RAIN TO THE REGION FOR LATE IN THE WEEK AND INTO THE
WEEKEND ACROSS THE ENTIRE REGION...EVEN THE HIGHER TERRAIN
AREAS...WITH A RETURN TO ABOVE NORMAL TEMPS EXPECTED INTO THE
WEEKEND.
&&
.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
A STORM SYSTEM WILL MOVE TOWARDS THE OHIO VALLEY TODAY AND REFORM
OFF THE JERSEY SHORE BY THIS EVENING. AS THIS STORM SYSTEM EVOLVES
AND MOVES TOWARDS THE AREA...LIGHT SNOW WILL CONTINUE TO SLOWLY
SPREAD NORTHWARD. SNOW HAS ALREADY BEGUN AT KPOU...AND SHOULD BEGIN
AT KPSF SOON...KALB BY ABOUT MID MORNING...AND KGFL BY LATE MORNING
OR SO. INITIALLY...THE DRY AIRMASS IN PLACE WILL ONLY ALLOW FOR
LIGHT SNOW AND MVFR CONDITIONS. AFTER ABOUT AN HOUR OR TWO...IFR
SNOW LOOKS FALL WITHIN PERIODS OF LIGHT SNOW. ALTHOUGH AT FIRST THE
SNOW MAY NOT BE STEADY AND FLYING CONDITIONS FLUCTUATE BETWEEN
IFR/MVFR...ALL SITES SHOULD BE SEEING PREDOMINATELY IFR SNOW BY
LATER THIS AFTN AS THE SNOW BEGINS TO BECOME MORE WIDESPREAD. WINDS
TODAY WILL BE N-NE AT AROUND 5 KTS.
AS THE STORM STRENGTHENS RAPIDLY OFF THE COAST...THE SNOW WILL PICK
UP IN INTENSITY BY LATE THIS EVENING AND INTO THE OVERNIGHT HOURS.
AT THIS POINT...LIFR CONDITIONS ARE POSSIBLE AS WELL...WHEN THE SNOW
WILL BE FALLING ITS HARDEST AND VV WILL BE QUITE LIMITED. VSBYS WILL
BE LESS THAN ONE MILE...AND PERHAPS AS LOW AS 1/4SM TO 1/2SM. THE
PRECIP WILL MIX WITH AND CHANGE TO SLEET/FREEZING RAIN AT KPOU AFTER
MIDNIGHT...BUT THE REMAINING SITES WILL STAY ALL SNOW. THE SNOW MAY
START TO DECREASE IN INTENSITY LATE TONIGHT FROM SOUTH TO NORTH AS
THE STORM BEGINS TO MOVE UP TOWARDS NEW ENGLAND...ALTHOUGH FLYING
CONDITIONS WILL REMAIN IFR THROUGH 12Z.
OUTLOOK...
SUN: HIGH OPERATIONAL IMPACT. SN.
SUN NIGHT-MON: LOW OPERATIONAL IMPACT. BREEZY.
MON NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
TUE-TUE NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SN.
WED: NO OPERATIONAL IMPACT. NO SIG WX.
&&
.HYDROLOGY...
NO HYDRO RELATED CONCERNS ARE EXPECTED THE NEXT 5 DAYS.
QPF FROM THIS UPCOMING EVENT WILL RANGE FROM ONE HALF INCH TO ONE
AND ONE QUARTER OF AN INCH WITH THOSE HIGHER VALUES ACROSS THE
TERRAIN INTO THE CATSKILLS...SOUTHERN GREENS AND PORTIONS OF THE
DACKS. MOST OF THIS WILL FALL IN THE FORM OF SNOW WITH THE
EXCEPTION ACROSS DUTCHESS AND LITCHFIELD COUNTIES WHERE A WINTRY
MIXTURE AND PERHAPS A PERIOD OF RAIN MAY RESULT LATE SATURDAY
NIGHT INTO SUNDAY MORNING. ANY LIQUID PRECIP SHOULD RESULT WITHIN
BANK RISES.
THEREAFTER...TEMPS WILL CONTINUE TO BE BELOW NORMAL AND ICE WILL
CONTINUE TO FORM AND THICKEN ON AREA RIVERS...STREAMS AND
PARTICULARLY LAKES THROUGH EARLY NEXT WEEK.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 1 PM EST SUNDAY FOR CTZ001-013.
NY...WINTER STORM WARNING UNTIL 1 PM EST SUNDAY FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
MA...WINTER STORM WARNING UNTIL 1 PM EST SUNDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 1 PM EST SUNDAY FOR VTZ013>015.
&&
SYNOPSIS...BGM
NEAR TERM...IAA/BGM
SHORT TERM...BGM
LONG TERM...FRUGIS
AVIATION...FRUGIS
HYDROLOGY...BGMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 735 AM EST SAT DEC 14 2013 NYZ032-033-151200- NORTHERN HERKIMER-HAMILTON- 735 AM EST SAT DEC 14 2013 ...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 1 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. WIND CHILL VALUES MAY REACH ADVISORY CRITERIA OF TWENTY DEGREES BELOW ZERO OR LOWER ACROSS THE REGION SUNDAY NIGHT INTO MONDAY MORNING. IF CONFIDENCE IN THIS OCCURRING INCREASES...A WIND CHILL ADVISORY WOULD BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084- VTZ013>015-151200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 735 AM EST SAT DEC 14 2013 ...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 1 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...SOUTHERN VERMONT AND ALL OF EAST CENTRAL NEW YORK EXCEPT FOR THE WESTERN ADIRONDACKS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
1 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481244, 481243.